Hail, Gregory
- When
- May 29, 6:39 PM CST
- Where
- Gregory County, 0.85 mi SW of Dixon
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 43.370, -99.490
Thunderstorms produced large hail and damaging winds at a few locations in Gregory and Brule Counties of southeast South Dakota during the evening of may 29th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Thunderstorms produced large hail and damaging winds at a few locations in Gregory and Brule Counties of southeast South Dakota during the evening of may 29th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 29, 2:08 PM CST, 4 hours 31 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 308 PM CDT SAT MAY 29 2010 .DISCUSSION... PRESENT SURFACE ANALYSIS THIS AFTERNOON SHOWING THE COLD FRONT CURRENTLY SITUATED OVER CENTRAL SOUTH DAKOTA...WITH SATELLITE IMAGE SHOWING A DEVELOPING CU FIELD IN THE LOW LEVEL CONVERGENCE ALONG THIS FEATURE. AT THIS POINT...THE ATMOSPHERE IS STILL CAPPED OFF OVER OUR WESTERN CWA...THOUGH WEAKENING...WITH SURFACE TEMPERATURES APPROACHING 90 DEGREES THROUGH THE JAMES RIVER VALLEY. WITH THIS...MLCAPE VALUES OVER CENTRAL SOUTH DAKOTA ARE APPROACHING 2500 J/KG PER SPC MESOANALYSIS. EXPECTING SHOWERS AND THUNDERSTORMS TO DEVELOP IN CENTRAL SOUTH DAKOTA BY LATE THIS AFTERNOON AND EVENING AS LOW LEVEL CONVERGENCE ALONG THE FRONT CONTINUES TO INCREASE AND MID LEVEL TEMPERATURES BEGIN TO COOL SOME AS A SHORTWAVE OVER THE WEST CENTRAL HIGH PLAINS LIFTS NORTHWARD. SEEMS THAT SEVERE STORMS WILL BE LIKELY SHORTLY AFTER DEVELOPING WITH EFFECTIVE SHEAR VALUES OF AROUND 35 KTS JUST BEHIND THE COLD FRONT...THOUGH WITH WINDS GENERALLY UNIDIRECTIONAL THROUGH THE MAJORITY OF THE BOUNDARY LAYER...BIGGEST THREAT WOULD BE LARGE HAIL...ALONG WITH DAMAGING WINDS AS WIND IN THE INFLOW LAYER ARE PARALLEL TO THE COLD FRONT. THE FRONT WILL CONTINUE TO PUSH SLOWLY EASTWARD TONIGHT...THOUGH AS IT OUTRUNS THE BETTER DYNAMICS THERE WILL BE A LESSER CHANCE OF PRECIPITATION...ESPECIALLY FROM THE INTERSTATE 29 CORRIDOR EASTWARD. TEMPERATURES WILL REMAIN VERY MILD OUT AHEAD OF THE FRONT...IN THE MID AND UPPER 60S...THEN FALLING INTO THE 50S WITH THE PASSAGE OF THE SYSTEM. /JM ON SUNDAY...THE ECWMF AND GEM ARE IN ONE CAMP OF SHOWING A SLOWER FROPA...GENERALLY EXTENDING VERY NEAR I 29 AT 12Z. THE NAM AND GFS ARE A FEW HOURS QUICKER. FOR NOW...WITH CONVECTION ANTICIPATED OVERNIGHT...AM GOING WITH THE SLIGHTLY FASTER FROPA TIMING THINKING THAT A LINE OF TSRA MAY PUSH THE BOUNDARY FASTER THAN ANTICIPATED. THAT SAID...THERE LIKELY WL NOT BE A LOT LEFT IN TERMS OF ACTUAL PCPN BY SUNDAY MORNING IN OUR FA AS THE FRONT OUTRUNS THE UPPER DYNAMICS A BIT. KEPT POPS GOING FOR OUR ERN ZONES ON SUNDAY... NUDING THEM EWD THRU THE DAY. ATTM...NOT ANTICIPATING ANY LINGERING SVR TS IN OUR EAST...AS THE SFC FRONT WL LIKELY PUSH THROUGH TOO FAST FOR SEVERE REDEVELPMENT ALONG THE CONVERGENCE AXIS. CONCERNING TEMPERATURES...DID NOT NEED TO ALTER MAX TEMPS ON SUNDAY...NOR MIN TEMPS ON SUNDAY NIGHT. THE NEXT SUBTLE FEATURE TO WATCH IS A BOUNDARY OOZING DOWN THRU OUR FA FROM THE NORTH LATE MONDAY AND MONDAY NIGHT...LARGELY DUE TO EWD MOVEMENT OF AN UPPER LOW IN MANITOBA. DECIDED TO KEEP SMALL 20 POPS GOING RIGHT ALONG THE BOUNDARY AS THERE IS QUITE A BIT OF MID LEVEL MOISTURE. SO A COUPLE OF SHRA/TSRA MAY REACH THE GROUND. THERE IS QUITE A BIT OF DISCREPANCY IN HOW FAR SOUTH THE VARIOUS MODELS PUSH THIS SFC BOUNDARY SWD ON TUE. THE NAM MOVES THE CDFNT ALL THE WAY THROUGH OUR SRN ZONES...WHEREAS THE GFS/ECMWF/GEM STALL THE BOUNDARY AROUND I 90. THEREFORE DUE TO CONSENSUS...DID NOT PUSH THE BOUNDARY THRU THE KSUX AND KSLB AREAS. WITH THE FRONT IN MIND...HAVE MAX TEMPS ON TUESDAY CLOSE TO 70 IN OUR NORTH...AND 80 SOUTH. PCPN WISE...THE GFS/GEM AND ECMWF CONT TO SHOW A MCS AND ACCOMPANYING SHORT WAVE MOVG THROUGH THIS AREA ALONG THE AFOREMENTIONED BOUNDARY LATE TUE AND TUE NIGHT. THE ECMWF CONTS TO SHOW THE STRONGEST DYNAMICS THRU THE SRN HALF OF OUR FA...WHEREAS THE GFS AND GEM ARE AGREEING ON THE NRN HALF. COULD BE INTERESTING LATE TUE AND TUE NIGHT. IN THE EXTENDED WED THROUGH SAT...QUESTIONS REMAIN AS TO THE EXACT TIMING OF INDIVIDUAL SHORT WAVES THROUGH A QS ZONAL PATTERN. IN GENERAL...THE UPPER FLOW DOES BEGIN TO RIDGE OUT BY THE END OF THE WEEK. IN THE DAILIES...THE VARIOUS MEDR MODELS EXHIBIT DIFFERENT STRENGTHS AS TO A SYSTEM ON WED AND WED NIGHT. FOR NOW PER THE ECMWF... KEPT THE CHC POPS GOING THAT WE HAVE IN THERE WITH HIGHER CHCS THROUGHOUT OUR ERN ZONES. BUT ADMITTEDLY THE GFS AND GEM GLOBAL ARE DRY NOW FOR OUR FA AS THEY WHIP A STRONG SHORT WAVE THROUGH THIS AREA TUE NIGHT...AND SEVERELY WEAKENING THE SECOND WAVE FOR WED AND WED NIGHT. THE ECMWF CONTS TO BE THE STRONGEST WITH THIS SECOND SHORT WAVE. AT THIS POINT...DO NOT WANT TO START FLIP FLOPPING THAT FAR OUT IN CASE THE ECMWF IS ONTO SOMETHING. MORE CERTAIN IS THURSDAY AND THURSDAY NIGHT LOOK LIKE QUIET PERIODS. FOLLOWING THE GENERAL CONSENSUS OF THE ECMWF...ANOTHER SHORT WAVE MOVES ACROSS THE SUBTLE UPPER RIDGING ON FRIDAY NIGHT AND EARLY SATURDAY WHICH MAY SPARK A FEW TSRA. GIVEN THE MODEL H85 TEMPS...REALLY NO STRONG WARM OR COOL TRENDS...AND TEMPERATURES SHOULD BE FAIRLY CLOSE TO NORMAL. /MJF && .AVIATION... SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS CENTRAL SOUTH DAKOTA LATE THIS AFTERNOON AND EVENING...PUSHING EASTWARD ACROSS THE AREA OVERNIGHT. WILL HAVE TEMPORARY MVFR CIGS/VISBYS IN ANY THUNDERSTORM ACTIVITY THAT OCCURS...WITH VFR CONDITIONS OUTSIDE OF THIS ACTIVITY. && .FSD WATCHES/WARNINGS/ADVISORIES... IA...NONE. MN...NONE. NE...NONE. SD...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1250 PM CDT SAT MAY 29 2010 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-301200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1250 PM CDT SAT MAY 29 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THUNDERSTORMS WILL DEVELOP WEST OF THE JAMES RIVER LATE THIS AFTERNOON AND EARLY EVENING...THEN MOVE SLOWLY EAST TONIGHT. SOME SEVERE STORMS WITH HAIL UP TO GOLF BALL SIZE AND WIND GUSTS AS HIGH AS 70 MPH ARE POSSIBLE IN SOUTHCENTRAL TO SOUTHEAST SOUTH DAKOTA TO THE WEST OF INTERSTATE 29. ALONG AND EAST OF INTERSTATE 29...ANY THUNDERSTORMS LATER TONIGHT SHOULD NOT BE SEVERE. FLOODING... THUNDERSTORMS MAY PRODUCE A COUPLE INCHES OF RAIN THIS EVENING NEAR AND WEST OF A LINE FROM CHAMBERLAIN TO HURON...WHICH COULD CAUSE LOCALIZED FLOODING OF LOWLAND AREAS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY AFTER 6 PM WEST OF A LINE FROM SPRINGFIELD TO DESMET SOUTH DAKOTA. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The North Platte radar (KLNX), 180 km away, was scanning. The volume nearest the first event began at 00:38 UTC.
2 hail, 2 thunderstorm wind. Local standard time, as filed.
Thunderstorm winds caused tree damage, including several branches blown down.
Thunderstorm winds caused an unknown amount of tree damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2010Every state in 2010This day in weather historyWarnings in South Dakota, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 235475, 235476, 235477, 235479.